Go Ad-Free
logoThe People's Perspective on Medicine

Warning: Adderall Led to Unexpected Liver Injury

One reader discovered the hard way that the amphetamines in Adderall XR can cause acute liver injury. This reaction is rare bur dangerous.

A wise patient asks about possible side effects before filling a new prescription. Sometimes, however, even that is not enough. One reader experienced a serious side effect, acute liver injury, that wasn’t even listed in the prescribing information doctors consult.

Liver Injury Resulted in an Emergency Room Visit:

Q. I experienced a pain in my chest last week that I initially thought was indigestion. The pain progressed so much that I tried to make myself throw up, hoping to get some relief.

I ended up in the ER with the worst pain I’ve ever had in my life. They did all sorts of tests–EKGs, CT scans, ultrasound, blood work–thinking it might be a heart attack or gastrointestinal problem. Everything came back near perfect, except that they found portal hypertension of the liver.

That indicates chronic liver failure consistent with early cirrhosis. I may have two or three drinks a year, so it isn’t due to alcohol abuse. I have never had hepatitis, but I have been taking Adderall XR for six years to deal with my foggy brain. This is the ONLY medication I take.

I’ll have to get off the Adderall now and wonder how I am going to be able to function mentally. I wish I had known earlier that such stimulants may affect the liver.

Side Effect Information Lacking:

A. There is no way you could have known of this danger since liver damage is not listed in the prescribing information for Adderall XR, a medication used to treat attention difficulties. However, there is a case report of a 55-year-old woman who developed acute liver injury as a result of taking Adderall at the prescribed dose (Vanga, Bal & Olden, Case Reports in Gastrointestinal Medicine, online June 23, 2013).  The authors point out that this reaction is very rare, but they conclude,

“Clinicians need to be alert to possible liver injury when using Adderall.”

Because of the growing popularity of Adderall, this side effect may become more familiar in coming years. If you take this medication, ask your doctor to monitor your liver function.

You can read more about drug-induced liver injury in this post.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 127 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.